SINCE the clinical introduction of penicillin by Abraham and associates1 for the treatment of systemic and local infections, the serious toxic manifestations of this drug have been remarkably few. Keefer and associates2 encountered relatively mild untoward reactions in 69 (13.8 per cent) of their series of 500 patients treated systemically with penicillin. Of this group, urticaria occurred in 14 patients, chills and fever in 17 and localized thrombophlebitis in 19. All the reactions were transitory and did not require cessation of the drug therapy. Sensitivity to penicillin was not evident, even though several patients had repeated prolonged courses. Lyons3 reported that urticaria was the most common complication in his group, occurring in 5.7 per cent of the 209 patients treated systemically with penicillin. He attributed these reactions to toxic impurities rather than to the active penicillin fraction. He found that thrombophlebitis, which often occurred at the site
SCHULTZ A. OCULAR DERMATITIS FROM LOCAL PENICILLIN: Report of Two Cases. Arch Ophthalmol. 1946;35(2):145–149. doi:10.1001/archopht.1946.00890200150007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: